Drug Interactions

More reasons why you should talk to your doctor or pharmacist about drugs

lemon.jpg

In the story about Lisa in this issue of Panorama (#65) we read that her new doctor thought the old doctor had been over prescribing. That’s one good reason to get into the habit of asking your doctor/pharmacist questions. Here’s another: drug interactions.

An interaction is where a combination of medicines/drugs causes an undesirable or even dangerous effect. It is not limited to drugs, because even food and drink can sometimes cause bad interactions.

Some people will not be affected by some interactions (see box), but others can be very dangerous.

  • Prescription medicines, includ­ing antidepressants, blood pressure medication etc
  • Supplements, including vitamins and minerals
  • Alternative Treatments, such as St Johns Wort, Echinacea
  • Recreational drugs, whether legal or illegal, such as heroin, marijuana
  • Alcohol, including even vinegar!
  • Over the counter medicines like Panadol or cough medicine
  • Food, including even grapefruit

Fatal ‘synergistic’ effect

Drinking alcohol at the same time as taking heroin can lead to a danger­ously slow heart rate. It can also lead to dangerously low levels of oxygen in the brain, which kills brain cells. Some people stop breathing altogether.

Increasing the effect

An example of a bad interaction be­tween prescription drugs is Warfarin (for cardiovascular conditions) and Aspirin (the painkiller). Both of these drugs thin the blood. So if taken together, the blood thinning effect will be increased. There is an increased risk of bleeding.

Some antidepressants, especially sero­tonin drugs can cause an upset stomach, even abnormal bleeding. Ibuprofen, which is an anti-inflammatory, can also cause stomach bleeding. Taking them together can increase the possibility of this side effect (see Wayne’s story in the box).

St John’s wort is an alternative treatment for depression and anxiety which can react very badly with some antidepres­sants. Even grapefruit has been found to have bad interactions with 85 different drugs!

Cancelling out the effect

Warfarin being a blood thinner, acts against blood clotting. But Vitamin K promotes blood clotting. Taken together, their properties will interfere with one another.

Biphosphonate, taken for osteoporosis, can reduce the effect of mineral supple­ments.

St John’s Wort has also been reported to interfere with the effect of the contra­ceptive pill.

Alcohol can interfere with the working of some antibiotics and other drugs.

Where to get help

As you can see, this is quite a compli­cated issue, but GPs and pharmacists are trained to keep abreast of all the interaction issues. As well as this, there is an organisation called the National Prescribing service, the job of which is to keep the public and professionals alike informed about these issues.

www.nps.org.au/

And yes, there is also a MedicineWise app, put out by the National Prescribing service!

Stomach trouble

Wayne was taking paroxetine, an SSRI antidepressant, which was prescribed by a doctor to help reduce obsessive-compulsive behaviour. Wayne found that it was very helpful to him.

Wayne also had occasional attacks of gout, a painful form of arthritis. Gout is usually treated with non-steroidal anti-inflamatory drugs (NSAIDs), like ibuprofen. Alternatives to ibuprofen did not work for him.

Wayne actually took both drugs at the same time, without knowing that in combination they might increase the risk of stomach bleeding. To make matters worse, he already had a previ­ous history if gastritis due to excessive drinking.

Here is what one manufacturer’s in­formation leaflet says about paroxe­tine: ‘There is an association between the use of [SSRI drugs like paroxetine] and the occurrence abnormal bleed­ing. Concurrent use of an NSAID [some anti-inflammatory pain killers like ibuprofen], aspirin or warfarin [in­creases] this risk. Therefore patients should be cautioned about using such medicines concurrently with [Parox­etine].’

– Glaxosmithkline

Here is what one manufacturer’s in­formation leaflet says about Ibuprofen interactions: ‘…selective serotonin reuptake inhibitors (SSRIs): increased risk of gastrointestinal bleeding.’

-Ab­bot Laboratories

‘Fortunately,’ says Wayne, ‘I was already in the habit of never taking paroxetine on an empty stomach, and I usually only have to take ibuprofen for a day or so to be effective, and I don’t drink any more, so I haven’t had any trouble with bleeding.’

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s